Safety of Selegiline Transdermal System in Clinical Practice: Analysis of Adverse Events From Postmarketing Exposures
Objective: The objective of this analysis is to present the safety profile of selegiline transdermal system (STS) in clinical practice after US Food and Drug Administration approval by analyzing reported postmarketing adverse events (AEs).
Method: Deidentified data were obtained on AEs, regardless of causality, as collected and compiled in the pharmaceutical company’s adverse event collection systems/databases after the launch of STS in the United States. All reports of hypertensive crisis, suicide attempts, and STS overdoses were carefully examined to independently determine relation of the AE to STS.
Results: From April 2006 to October 2010, a total of 3,155 AEs in 1,516 patients were reported (5.2% of the total exposures; N = 29,141), regardless of causality. The most frequently reported categories of AEs were general disorders (no. of AEs = 1,037, 3.6%) and central nervous system (CNS) disorders (no. of AEs = 574, 2.0%). A total of 266 reports (0.9%) were classified as serious AEs; CNS disorders (no. of AEs = 71, 26.7%) and cardiac and vascular disorders (no. of AEs = 44, 16.5%) were most common. There were 13 self-reports of possible hypertensive events or hypertension, although objective clinical data were not submitted in any of these cases. Thirteen drug-drug interactions (0.04%) were reported, and 5 were classified as serious.
Conclusions: The most commonly reported AEs were application site reactions and insomnia. Very few patients reported a hypertensive event, and there were no objectively confirmed reports of hypertensive crisis with food at any STS dose. Therapeutic doses of STS appear to have a safety profile in clinical practice that is consistent with that observed in clinical trials. However, given the relatively modest exposure numbers, continued safety monitoring is recommended.
J Clin Psychiatry 2012;73(5):661-668
© Copyright 2012 Physicians Postgraduate Press, Inc.
Submitted: January 12, 2012; accepted March 28, 2012 doi:10.4088/JCP.12m07648.
Corresponding author: Ashwin A. Patkar, MD, Department of Psychiatry, Duke University Medical Center, 2218 Elder St, Suite B-2, Durham, NC 27705 (email@example.com). Reprint requests to Chi-Un Pae, MD (firstname.lastname@example.org).
J Clin Psychiatry 2012;73(5):661-668Related Articles
Quick Links: Depression
Buy this Article as a PDF